Pennsylvania, 2017

Flash Flood and Damaging Wind in Pennsylvania, July 17, 2017

July 17, 2017 · NWS CTP · 2 events in 1 county or zone

Slow-moving pulse storms developed the afternoon of July 17, 2017. These storms quickly developed across the Susquehanna Valley on a warm and very humid afternoon, and produced locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Slow-moving pulse storms developed the afternoon of July 17, 2017. These storms quickly developed across the Susquehanna Valley on a warm and very humid afternoon, and produced locally heavy rainfall. A couple of these storms were able to briefly develop significant cores aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 17, 11:04 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 17, 11:04 AM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service State College PA
1204 PM EDT Mon Jul 17 2017

.SYNOPSIS...
A weak front will push through the central mountains today, but
hang up over eastern parts of the state tonight and for Tuesday.
High pressure slides into the Ohio Valley on Tuesday, but
another front will move down from the north and stall over the
region for the latter half of the week.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
This time without most of the typoz:
Clouds strting to poke a little higher in the atmos at 11 AM.
Just one shower/tstorm just formed over nrn York Co along an old
boundary which was generally aloft this morning. The main
boundary to the north which should produce/be the NW extent of
storms today is cutting through BFD right now. A few showers
also just starting to pop there. Conditions still look favorable
for strong updrafts and some svr tsra this aftn/evening. PWATs
are not terribly high, but the winds aloft as rather weak, so
these may be heavy rainers due to their slow movement.

Prev...
A weak...1013 mb sfc low was located over eastern Lake Erie and
dragging its trailing cfront slowly to the east. Across much of
central and eastern PA, a relatively light, 10-15 kt southerly
boundary layer flow will help to increase PWAT values from their
present 1-1.5 inch values, to between 1.5-2.0 inches across the
SE half of the state late this afternoon and evening.

This abundant moisture will pool near and to the east of a
gradually sharpening lee trough across the Central Mtns and
Susq Valley, and we expect to see scattered- numerous moderate
to briefly heavy rainshowers and isolated to scattered strong
TSRA across central PA, with a few SVR TSRA possible near and to
the east of the Susq Valley where the best low-level theta E
convergence will be found, coupled with MU capes of 2000-3000
j/kg. Pulse and multicell clusters are the primary severe
weather type expected, though some of the stronger updrafts
could exhibit transient mesos and some instances of large hail
over 1 inch in diameter.

SPC has several counties in our NE CWA within a slight risk for
severe thunderstorms today, with a marginal risk for most of the
rest of the area (except for Warren county, where a mid to late
morning cfropa will occur).

High temps today will vary from the u70s across the northern and
western mtns...to the mid and upper 80s across the Susq Valley.

Will have to closely monitor the region between KUNV...KIPT and
KMDT for the potential of locally very heavy rain and Flash
Flooding where the slowing/dying cfront and lee trough merge
late today and early tonight. 3 hour FFG values are lowest in
our CWA there and generally between 1.5-2 inches.

WPC's Day 1 Excessive Rain Outlook paints a marginal risk
across the Central Mtns and Susq Valley with a Slight Risk
across the Middle Susq Valley northeast to the Wyoming Valley
(KAVP).

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM TUESDAY/...
The frontal boundary drifts slowly east across the Central mtns
through tonight, weakens further and blends in with the Lee
Trough across the Susq Valley and Scent PA. This will leave the
chc for isolated to scattered SHRA lingering through the night.
Also included areas of fog after midnight, as partial clearing
is expected - at least across the NW half of the CWA, along
with near calm air, dewpoints in the 60s and wet ground in many
locations.

Low temps at daybreak Tuesday will range from the mid to upper
50s over the NW mtns, to near 70F in the SE metro areas.

The lingering llvl boundary across the SE half of PA will bring
a delay to sweeping away the mugginess that will form in that
region Monday. Scattered mainly afternoon showers and
thunderstorms will form once again, while a weak bubble of high
pressure brings a light west to NW breeze and a much lesser chc
for precip (along with more comfortable dewpoints in the u50s
to L60s).

Tuesday's high temps will be about 2-3F higher than Monday's.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
An upper level trough should be moving east of the area very
early in the long range period. However, the timing is slightly
in question for when to make the forecast mostly dry.

The upper flow is characterized by a persistent WNW flow due to
weak troughing over ern Canada and a flat, broad ridge over the
Srn/SErn states through almost the entire period.

This puts the region at risk for some convection almost every
day - mainly from either diurnal convection or dying MCSs. But,
the mean steering current lends itself to just slightly below
normal POPs on the whole. The driest time in the extended
appears to be Wednesday through midday Thursday.

A fairly potent trough moves in/through around Thursday/Night
periods and have made POPs inch into the 60s in the NW, but held
them in CHCs everywhere else. The first half of the weekend
(Fri/Sat) could be dry, but low CHC POPs still probably the best
bet then with the timing of individual MCSs and short waves a
folly at this range in such a fast, almost zonal, flow.
Consensus forecast then increases POPs again later in the
weekend.

The PWATs never really get too far from normals. The 8H temps also
waggle only 2-4C through the period - hanging in the 15-18C range.
The upper ridge to the south should help us to stay at or above
normal temps through the long range. Thus, maxes should run mainly
u80s-l90s in the SE and u70s-l80s in the NW.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
Convection near BFD and MDT now and have tweaked the TAFs there
to reflect this. Otherwise not much change for the 15z update.

Prev...
12Z TAFS sent.

Like yesterday, some fog lifted up around sunrise.

Thus added some fog for Tuesday morning.

Otherwise, the main thing for today is how widespread
showers and thunderstorms are ahead of the cold front.

Overnight activity stayed north of central PA, and the
dewpoints are not real high, thus used VCSH for the most part
in the package.

The front pushes east of the region by Tuesday with drier
weather and good flying conditions.

.OUTLOOK...

Tue...Sct tsra impacts poss east early.

Wed...No sig wx.

Thu-Fri...Sct tsra impacts, esp NW.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo/Lambert
SHORT TERM...Lambert
LONG TERM...Dangelo/Lambert
AVIATION...Dangelo/Martin
Hazardous weather outlook, Jul 17, 11:32 AM EST, 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
1232 PM EDT Mon Jul 17 2017

PAZ006-011-012-017>019-024>028-033>035-045-181645-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Southern Clinton-
1232 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered strong to severe thunderstorms with gusty
winds and hail are possible during the afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ037-041-042-046-049>053-058-181645-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Schuylkill-
1232 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible during the
afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-181645-
Warren-McKean-Elk-
1232 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056-057-059-063>066-181645-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
1232 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered strong to severe thunderstorms with gusty
winds and hail are possible during the afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous heat conditions are possible Wednesday and Thursday with
maximum heat index values between 95 and 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 17, 11:26 AM EST, 59 minutes before
Special Weather Statement
National Weather Service State College PA
1226 PM EDT MON JUL 17 2017

PAZ053-171700-
Columbia PA-
1226 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA COUNTY UNTIL
100 PM EDT...

At 1226 PM EDT, Doppler radar indicated a strong thunderstorm near
Rohrsburg, moving north at 15 mph.

Nickel size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Fairmount Spgs, Stillwater and Cambra.

LAT...LON 4105 7630 4112 7642 4131 7631 4120 7631
      4113 7627 4114 7623 4113 7623
TIME...MOT...LOC 1626Z 201DEG 12KT 4113 7633

Evanego
Special weather statement, Jul 17, 11:51 AM EST, 34 minutes before
Special Weather Statement
National Weather Service State College PA
1251 PM EDT MON JUL 17 2017

PAZ063-171715-
Cumberland PA-
1251 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CUMBERLAND COUNTY UNTIL
115 PM EDT...

At 1250 PM EDT, Doppler radar indicated a strong thunderstorm near
Mount Holly Springs, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Boiling Springs and Mount Holly Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4006 7732 4018 7712 4014 7704 4004 7718
      4002 7720 4002 7727
TIME...MOT...LOC 1650Z 258DEG 17KT 4007 7722

Evanego

The radar

The Sterling radar (KLWX), 129 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, York

When
July 17, 12:25 PM EST
Where
York County, 0.79 mi W of North York
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
39.982, -76.745

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in the Fireside and Avenues neighborhoods of the city of York.

Flash Flood, York

When
July 17, 2:00 PM EST to 3:45 PM EST
Where
York County, 0.42 mi SSW of Lincolnway to 0.5 mi SSW of York
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.944, -76.784

Numerous roads were flooded requiring some five water rescues. See: http://www.ydr.com/videos/news/2017/07/23/flash-flooding-traps-drivers-springettsbury-township/103786156/ .

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700682, 702268.